Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 48, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 18, 2011, 7:00 PM MDT for Grant County, Luna County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2011, 7:00 PM MDT (01:00 UTC)
- Expired
- Aug 18, 2011, 7:45 PM MDT
- In force
- 45 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
Counties Grant County, NM, Luna County, NM
The radar
The El Paso radar (KEPZ), 157 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 524 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2604 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
365 WUUS54 KEPZ 190100 SVREPZ NMC017-029-190145- /O.NEW.KEPZ.SV.W.0048.110819T0100Z-110819T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 700 PM MDT THU AUG 18 2011 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO... WEST CENTRAL LUNA COUNTY IN SOUTHWEST NEW MEXICO... * UNTIL 745 PM MDT * AT 653 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 25 MILES EAST OF LORDSBURG... MOVING NORTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHERN GRANT AND WESTERN LUNA COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. && LAT...LON 3245 10837 3245 10810 3214 10816 3216 10839 TIME...MOT...LOC 0100Z 159DEG 3KT 3223 10829 $$ FAUSETT
1 follow-up statement
898 WWUS54 KEPZ 190137 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 737 PM MDT THU AUG 18 2011 NMC017-029-190147- /O.EXP.KEPZ.SV.W.0048.000000T0000Z-110819T0145Z/ LUNA NM-GRANT NM- 737 PM MDT THU AUG 18 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRANT AND WEST CENTRAL LUNA COUNTIES WILL EXPIRE AT 745 PM MDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3245 10837 3245 10810 3214 10816 3216 10839 TIME...MOT...LOC 0137Z 159DEG 3KT 3226 10830 $$ FAUSETT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 PM MDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 18, 2:58 PM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 258 PM MDT THU AUG 18 2011 .SYNOPSIS... HIGH PRESSURE ALOFT OVER NEW MEXICO WILL DRIFT OVER TEXAS BY FRIDAY AND SATURDAY. RESIDUAL MOISTURE WILL PERSIST OVER THE AREA FOR THE NEXT SEVERAL DAYS...BUT WITH THE HIGH SHIFTING EAST...DEEPER MOISTURE WILL MOVE BACK OVER FAR WESTERN NEW MEXICO. THIS WILL ALLOW ISOLATED THUNDERSTORMS MOST AREAS...WITH SCATTERED THUNDERSTORMS NEAR THE ARIZONA BORDER. BY SUNDAY AND MONDAY THE UPPER HIGH WILL MOVE BACK OVER NEW MEXICO. THIS WILL PUSH THE DEEPER MOISTURE BACK WEST BUT PLENTY OF LOW LEVEL MOISTURE WILL REMAIN ACROSS THE BORDERLAND FOR ISOLATED THUNDERSTORMS. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE PERIOD. && .DISCUSSION... WV IMAGERY SHOWS UPPER HIGH CENTERED OVER SE NEW MEXICO THIS AFTERNOON. DEEPER MOISTURE PLUME NOW FROM THE BOOTHEEL WEST INTO ARIZONA WITH SOME DRIER MID/UPPER LEVEL CONTINENTAL AIR MOVING IN TO PORTIONS OF THE CWA EAST OF THE BOOTHEEL. MCV FEATURE OVER THE CENTRAL GULF OF CALIFORNIA...MOVING NORTHWEST AND SHOULD NOT BE A FACTOR. BOTH NAM/GFS DO PICK UP ON ANOTHER POSSIBLE MCV TONIGHT AND KEEP IT OVER SE ARIZONA INTO FRIDAY. WILL KEEP SLIGHTLY HIGHER POPS OUT WEST TONIGHT AND FRIDAY DUE TO THIS FEATURE AND THE DEEPER MOISTURE PERSISTING OUT THERE AS THE UPPER HIGH DRIFTS EAST OVER TEXAS. WILL ALSO KEEP SCATTERED POPS IN FOR LUNA AND DONA ANA COUNTIES THIS EVENING AS NAM12 SHOWS PRETTY GOOD CONVERGENCE LINE IN THAT AREA. SUNDAY AND MONDAY...UPPER HIGH DRIFTS BACK OVER NEW MEXICO FORCING THE DEEPER MOISTURE PLUME WEST OUT OF OUR AREA. WILL GO BACK TO A MORE TYPICAL DIURNAL CONVECTION PATTERN THE REMAINDER OF THE FORECAST PERIOD OF ISOLATED AFTERNOON MOUNTAIN THUNDERSTORMS AND ISOLATED EVENING THUNDERSTORMS ALL AREAS. && .AVIATION...VALID 19/00Z-20/00Z. MOSTLY VFR WITH LIGHT WINDS...BUT AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY WILL CAUSE AREAS OF IFR CONDITIONS. EXPECT GENERALLY P6SM FEW-SCT050-080 SCT-BKN120-150 SCT-BKN200-250 WITH LIGHT WINDS. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CAUSE AREAS OF 1-3SM TSRA BKN030-060 WITH STRONG AND GUSTY WINDS. HAIL IS ALSO POSSIBLE...ESPECIALLY IN HIGHER ELEVATIONS. && .FIRE DISCUSSION... STRONG HIGH PRESSURE ALOFT OVER THE SOUTHWESTERN U.S. WILL REMAIN IN PLACE THROUGH SATURDAY...BRINGING VERY MOIST SOUTHEAST FLOW OFF THE GULF OF MEXICO. THE VERY MOIST SUBTROPICAL AIR AND STRONG DAYTIME HEATING...COMBINED WITH WEAK STEERING FLOW...WILL PRODUCE SLOW MOVING STORMS WITH THE THREAT OF LOCALLY HEAVY RAIN. MINIMUM HUMIDITY WILL RANGE FROM THE MID 20S TO THE MID 30S ACROSS THE DESERTS EACH AFTERNOON WITH GENERALLY LIGHT WINDS AND VERY LOW (2 OR 3) HAINES INDICES. THAT HIGH PRESSURE ALOFT IS EXPECTED TO SHIFT SLOWLY SOUTHEAST OVER THE WEEKEND. THIS WOULD ALLOW VERY MOIST SUBTROPICAL AIR TO REMAIN IN PLACE THROUGH THE WEEKEND WITH THE CHANCE OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 75 97 74 96 74 / 30 20 20 20 20 SIERRA BLANCA TX 70 96 69 95 69 / 20 20 20 20 20 LAS CRUCES 72 96 71 95 71 / 30 20 20 20 20 ALAMOGORDO 71 98 70 93 70 / 20 20 20 20 20 CLOUDCROFT 52 74 52 71 52 / 20 30 20 30 20 TRUTH OR CONSEQUENCES 71 94 70 92 70 / 30 20 20 20 20 SILVER CITY 63 84 62 85 62 / 40 30 20 30 30 DEMING 71 97 70 95 70 / 30 20 20 20 30 LORDSBURG 71 96 70 94 70 / 40 30 30 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/PARK
Hazardous weather outlook, Aug 18, 11:09 AM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1109 AM MDT THU AUG 18 2011 NMZ022>025-030>032-TXZ055-056-191730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1109 AM MDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAINS. ISOLATED FLASH FLOODING MAY BE POSSIBLE WITH THE SLOWER MOVING STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WE WILL CONTINUE TO SEE ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 18, 1:24 PM MDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 124 PM MDT THU AUG 18 2011 NMZ030-182015- SOUTHWEST DESERT/BOOTHEEL NM- 124 PM MDT THU AUG 18 2011 ...STRONG THUNDERSTORMS THREATENING SOUTHWESTERN HIDALGO COUNTY THROUGH 215 PM MDT... AT 116 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 19 MILES SOUTH OF RODEO...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... GERONIMO CAMPGROUND... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. FAUSETT
Special weather statement, Aug 18, 4:31 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 431 PM MDT THU AUG 18 2011 NMZ031-182315- SOUTHWEST DESERT/MIMBRES BASIN NM- 431 PM MDT THU AUG 18 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL LUNA COUNTY THROUGH 515 PM MDT... AT 422 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF DEMING. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF CENTRAL LUNA COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. FAUSETT
Special weather statement, Aug 18, 4:39 PM MDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 439 PM MDT THU AUG 18 2011 NMZ022-182330- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 439 PM MDT THU AUG 18 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT COUNTY THROUGH 530 PM MDT... AT 430 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF SILVER CITY...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... SILVER CITY... LITTLE WALNUT VILLAGE... PINOS ALTOS... MCMILLAN CAMPGROUND... CHERRY CREEK CAMPGROUND... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. FAUSETT
Special weather statement, Aug 18, 6:10 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 610 PM MDT THU AUG 18 2011 NMZ030-031-190100- SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM- 610 PM MDT THU AUG 18 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL HIDALGO...SOUTHERN GRANT AND WESTERN LUNA COUNTIES THROUGH 700 PM MDT... AT 603 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 26 MILES SOUTHEAST OF LORDSBURG THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... SEPAR... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. FAUSETT
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:21 PM MDT | Areal Flood Advisory | EPZ | Sierra | 54 min |
| Aug 18, 6:46 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 59 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.